Advanced Search
MyIDEAS: Login

On the Bias and MSE of the IV Estimator Under Weak Identification

Contents:

Author Info

  • John Chao

    (University of Maryland)

Registered author(s):

    Abstract

    In this paper we provide further results on the properties of the IV estimator in the presence of weak instruments. We begin by formalizing the notion of weak identification within the local-to-zero asymptotic framework of Staiger and Stock (1997), and deriving explicit analytical formulae for the asymptotic bias and mean square error (MSE) of the IV estimator. These results generalize earlier findings by Staiger and Stock (1997), who give an approximate measure for the asymptotic bias of the two-stage least squares (2SLS) estimator relative to that of the OLS estimator. Because our analytical formulae for bias and MSE are complex functionals of confluent hypergeometric functions, we also derive approximations for these formulae which are based on an expansion that allows the number of instruments to grow to infinity while keeping the population analogue of the first stage F-statistic fixed. In addition, we provide a series of regression results that show this expansion to give excellent approximations for the bias and MSE functions in general. These approximations allow us to make several interesting additional observations. For example, when the approximation method is applied to the bias, the lead term of the expansion, when appropriately standardized by the asymptotic bias of the OLS estimator, is exactly the relative bias measure given in Staiger and Stock (1997) in the case where there is only one endogenous regressor. In addition, the lead term of the MSE expansion is the square of the lead term of the bias expansion, implying that the variance component of the MSE is of a lower order relative to the bias component in a scenario where the number of instruments used is taken to be large while the population analogue of the first stage F-statistic is kept constant. One feature of our approach which ties our findings to the earlier IV literature is that our results apply not only to the weak instrument case asymptotically, but also to the finite sample case with fixed (possibly good) instruments and Gaussian errors, since our formulae correspond to the exact bias and MSE functionals when a fixed instrument/Gaussian model is assumed.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://fmwww.bc.edu/RePEc/es2000/1622.pdf
    File Function: main text
    Download Restriction: no

    Bibliographic Info

    Paper provided by Econometric Society in its series Econometric Society World Congress 2000 Contributed Papers with number 1622.

    as in new window
    Length:
    Date of creation: 01 Aug 2000
    Date of revision:
    Handle: RePEc:ecm:wc2000:1622

    Contact details of provider:
    Phone: 1 212 998 3820
    Fax: 1 212 995 4487
    Email:
    Web page: http://www.econometricsociety.org/pastmeetings.asp
    More information through EDIRC

    Related research

    Keywords:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Hillier, Grant H & Kinal, Terrence W & Srivastava, V K, 1984. "On the Moments of Ordinary Least Squares and Instrumental Variables Estimators in a General Structural Equation," Econometrica, Econometric Society, vol. 52(1), pages 185-202, January.
    2. Ullah, Aman, 1974. "On the sampling distribution of improved estimators for coefficients in linear regression," Journal of Econometrics, Elsevier, vol. 2(2), pages 143-150, July.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Hahn, Jinyong & Kuersteiner, Guido, 2002. "Discontinuities of weak instrument limiting distributions," Economics Letters, Elsevier, vol. 75(3), pages 325-331, May.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:ecm:wc2000:1622. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Christopher F. Baum).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.